Massachusetts, 2022

Winter Weather in Massachusetts, February 3 to 4, 2022

February 3 to 4, 2022 · NWS ALY · 2 events in 2 counties and zones

A prolonged winter storm began on Thursday, February 3 and continued into Friday, February 4. Precipitation began as rain on February 3.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A prolonged winter storm began on Thursday, February 3 and continued into Friday, February 4. Precipitation began as rain on February 3. Colder air gradually pushed southward into the overnight and early morning hours of February 4 resulting in a changeover to a wintry mix of sleet, freezing rain and snow. Most locations picked up 1 to 2 inches of liquid equivalent precipitation from this event with the majority of it falling as one or multiple types of frozen precipitation. Precipitation ended during the afternoon hours on February 4.

Freezing rain was the more predominate frozen precipitation type across the region with flat ice accumulations of 0.10 to 0.40 of an inch common. Storm total snow and sleet amounts of a coating to an inch were observed. A few areas schools were closed on Friday, February 4 as a result of the storm.

Key impacts: travel delays, school closures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Feb 3, 3:47 PM EST, 13 minutes earlier.

Area forecast discussion, Feb 3, 3:47 PM EST, 13 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
347 PM EST Thu Feb 3 2022

.SYNOPSIS...
Tonight, a cold front will stall over eastern New York and
western New England causing periods of rain to turn to snow,
sleet, freezing rain and rain. A low pressure system moving
along the stalled front will cause the snow and wintry mix to
continue through Friday. A moderate to heavy snowfall is
possible north and west of the Capital Region with mainly sleet
and freezing rain forecast south and east. Much colder weather
moves into the forecast area Friday into the weekend as an
arctic high builds in.

&&

.NEAR TERM /THROUGH FRIDAY/...
Winter Storm Warning for Herkimer, Hamilton, northern Fulton,
northern Warren and northern Washington Counties until to 1 pm
Friday...

Winter Storm Warning for southern Fulton, Montgomery, Schoharie,
western Schenectady and western Albany Counties from 1 pm today
to 5 pm Friday...

Winter Storm Warning for Southern Vermont, the Capital Region, Glens
Falls and northern Saratoga Region, and the northern Taconics
in eastern New York and northern Berkshire County in western
Massachusetts from 5 pm this afternoon to 5 pm Friday...

Winter Weather Advisory for western Greene and western Ulster
Counties from 5 pm this afternoon to 5 pm Friday...

Winter Weather Advisory for the mid Hudson Valley, southern and
central Taconics, and Litchfield County, CT from 7 pm tonight
to 5 pm Friday...

No changes to headlines as model guidance has been consistent
with timing of sfc cold front which will slowly sag southeast
across the forecast area over the next 12-15 hours and with a
wave riding along the front tonight into Friday. Models show
front reaching the capital district around 6 PM and Poughkeepsie
around Midnight.

As the front slowly moves south, a wave will ride along front
with low level southerly wind max increasing lift over and north
of the front. This lift will produce periods of moderate to
heavy precipitation. Some subtle differences in the placement
of the 850mb low aloft but the low is forecast to track right
over Albany as it moves from southwest to northeast. This brings
nose of warm air aloft at least to eastern Mohawk valley,
Capital region and southern vermont.

Varied precipitation types will create a multitude of possible
hazards. Mainly snow is forecast for the southern Adirondacks,
western Mohawk valley and lake George Saratoga Area. 8-16
inches of snow are forecast here. To the south and east of that,
mainly sleet and snow are forecast across the Schoharie Valley,
eastern Mohawk Valley, Capital District and southern Vermont.
Some freezing rain may mix in here, but mostly sleet and snow
is forecast. This is where the gradient will be highest and snow
may vary greatly over short distances due to sleet. Forecast
snow and sleet accumulations are generally in the 3 to 8 inch
range.

South of this band, freezing rain and sleet are likely to be
the predominate precipitation types, except for Litchfield
County CT where changeover to frozen precipitation is forecast
to be latest. Although freezing rain accumulations on wires and
trees are not expected to cause widespread tree or powerline
damage, some localized heavy icing and power outages are
possible across the eastern Catskills, mid Hudson Valley,
southern taconics and southern Berkshires.

For the far southeast part of the forecast area including
eastern Ulster, Dutchess and Litchfield Counties, liquid
precipitation before temperatures become cold enough for wintry
mix, will lead to moderate rises on creeks and rivers. NERFC
modeled river ice thickness is in the 6-12 inch range over that
area. Some river ice breakup is expected. If the ice thickness
is closer to 12", some ice jams and ice Jam flooding is
possible.

Lows tonight will vary greatly from northwest to southeast with
single digits far northwest and low to mid 30s for Litchfield
County CT.

Friday, the snow will continue over the northern half of the
forecast area with an icy mix persisting over the southeast
Catskills, mid Hudson Valley and NW CT.

The forecast from the Capital Region south and east continues to
be low to moderate confidence due to the mixed pcpn. We kept the
headlines going into the afternoon in most locations as the snow
and mix change to all snow and tapers to snow showers.

Highs on Friday will be close to the lows as temps will be
steady or slightly fall with the cold advection. Daytimes highs
will be in the teens and 20s.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
Friday night into Saturday, low level cold advection continues as
the midlevel trough axis swings through. There could be a few
lingering light snow showers north of the Capital District with
leftover moisture in the dendritic growth zone early, with clearing
toward the second half of the night. Temps fall back below normal
with modest low-level winds, resulting in wind chills Saturday
morning ranging from -15 to +5F. Saturday will be a cold and brisk
day with a 1035 mb high building in, which should result in plenty
of sunshine. Highs will generally be 10-25F with blustery
northwesterly winds making it feel 10-20 degrees colder. Fairly good
radiational cooling conditions set up for early Saturday night, but
some areas north/west of Albany could see some light southerly winds
kicking in late ahead of low pressure organizing in the western
Great Lakes. Temperatures will likely plummet after sunset,
especially where there is a fresh snowpack in place. Went a bit
below guidance here, but given the aforementioned uncertainty with
winds late, didn't go too far below. Overnight lows range from -15
to +5F.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
A relatively quiet period of weather is expected in the long
range part of the forecast through the middle of next week.
Sunday morning will start out clear and very cold with high
pressure directly overhead. Sunny weather will allow for some
moderation during the day with temperatures recovering into the
20s. Dry moderating weather will continue into early next week
with temperatures climbing into the 30s in most places on
Monday. The next mid-level trough to threaten our area will
approach from the west on Tuesday. Operational models are in
good agreement that this trough will maintain a positive tilt as
it moves off the coast with cyclogenesis occurring far enough
off shore to keep any precipitation chances low for our area.
However this is 5 days away and will obviously have to be
monitored for any westward trends. Temperatures will be running
near to slightly above normal Tuesday and Wednesday.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
Through 18Z Friday...IFR/LIFR conditions will continue through most
if not all of the TAF period. Early this afternoon, rain, low
clouds, and fog/mist are prevalent as a warm/moist airmass resides
over the snowpack. Precipitation will become steadier as we move
into the late afternoon/evening as moisture gets lifted over an
encroaching frontal boundary. The colder air behind this front will
result in rain turning to a wintry mix of precipitation and then
snow from north to south. This timing will vary considerably across
the terminals and will be broken down below:

KGFL: Rain to snow 20-22Z, with snow becoming moderate to heavy 01-
15Z Friday.

KALB: Rain will begin to change to freezing rain/sleet around 22-
24Z, trending toward all sleet after 05Z. The sleet will begin to
mix with snow 09-15Z and become all snow after 15Z.

KPSF: Rain will continue past sunset before changing to freezing
rain around 04-06Z. The freezing rain will mix with sleet 10-13Z
before ending, with a snow/sleet mix after 13Z.

KPOU: Rain will continue past sunset before changing to freezing
rain around 04-06Z. The freezing rain will mix with sleet 10-13Z
before ending, sleet continuing after 13Z.

Light and variable winds will turn northerly this evening at around
10 kt with some gusts near 20 kt.

Outlook...

Friday Night: Low Operational Impact. Slight Chance of SHSN.
Saturday: Low Operational Impact. Breezy. NO SIG WX.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: No Operational Impact. NO SIG WX.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: No Operational Impact. NO SIG WX.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: No Operational Impact. NO SIG WX.

&&

.HYDROLOGY...
The mild weather and brief warm-up will be short-lived today
with a cold front moving through with mountain snow and rain
transitioning to a snow, sleet and freezing rain mix tonight
from north to south over the HSA. The NERFC estimated ice
thickness on the northern basins is 9 to 15 inches and 6 to 12
inches on the southern basins.

We are monitoring some possible issues in the southern most
basins in Dutchess, Ulster, and Litchfield Counties. For the
far southeast part of the forecast area including eastern
Ulster, Dutchess and Litchfield Counties, liquid precipitation
before temperatures become cold enough for wintry mix, will lead
to moderate rises on creeks and rivers. If the ice thickness is
closer to 12", some ice jams and ice Jam flooding is possible.

Colder and drier weather returns for the weekend with
temperatures plummeting back below normal.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Winter Weather Advisory from 7 PM this evening to 5 PM EST
     Friday for CTZ001-013.
NY...Winter Weather Advisory until 5 PM EST Friday for NYZ058-063.
     Winter Weather Advisory from 7 PM this evening to 5 PM EST
     Friday for NYZ059>061-064>066.
     Winter Storm Warning until 5 PM EST Friday for NYZ041-049-050-
     052>054-083-084.
     Winter Storm Warning until 5 PM EST Friday for NYZ039-040-047-
     048-051.
     Winter Storm Warning until 1 PM EST Friday for NYZ032-033-038-
     042-043-082.
MA...Winter Weather Advisory from 7 PM this evening to 5 PM EST
     Friday for MAZ025.
     Winter Storm Warning until 5 PM EST Friday for MAZ001.
VT...Winter Storm Warning until 5 PM EST Friday for VTZ013>015.

&&

SYNOPSIS...SND/Wasula
NEAR TERM...SND
SHORT TERM...Thompson
LONG TERM...MSE
AVIATION...Thompson
HYDROLOGY...SND
Hazardous weather outlook, Feb 3, 5:15 AM EST, 10 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
515 AM EST Thu Feb 3 2022

CTZ001-013-MAZ025-NYZ059>061-064>066-041200-
Northern Litchfield-Southern Litchfield-Southern Berkshire-
Eastern Greene-Western Columbia-Eastern Columbia-Eastern Ulster-
Western Dutchess-Eastern Dutchess-
515 AM EST Thu Feb 3 2022

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 5 PM
EST FRIDAY...

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts and the mid Hudson Valley and southern and
central Taconics in eastern New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

There could be some run off of rain before the change to sleet,
freezing rain and snow and we will need to watch for river rises or
break up of ice for ice jams.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report winter precipitation
amounts to the National Weather Service in Albany New York.

NYZ032-033-038-042-043-082-041200-
Northern Herkimer-Hamilton-Southern Herkimer-Northern Warren-
Northern Washington-Northern Fulton-
515 AM EST Thu Feb 3 2022

...WINTER STORM WARNING IN EFFECT UNTIL 1 PM EST FRIDAY...

This Hazardous Weather Outlook is for the southern Adirondacks,
western Mohawk Valley, Lake George Region and northern Washington
County in eastern New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report winter precipitation
amounts to the National Weather Service in Albany New York.

MAZ001-NYZ041-049-050-052>054-083-084-VTZ013>015-041200-
Northern Berkshire-Northern Saratoga-Eastern Schenectady-
Southern Saratoga-Eastern Albany-Western Rensselaer-
Eastern Rensselaer-Southeast Warren-Southern Washington-Bennington-
Western Windham-Eastern Windham-
515 AM EST Thu Feb 3 2022

...WINTER STORM WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 PM
EST FRIDAY...

This Hazardous Weather Outlook is for western Massachusetts, the
Glens Falls Saratoga region, Capital Region, northern and central
Taconics in eastern New York and southern Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report winter precipitation
amounts to the National Weather Service in Albany New York.

NYZ039-040-047-048-051-041200-
Southern Fulton-Montgomery-Schoharie-Western Schenectady-
Western Albany-
515 AM EST Thu Feb 3 2022

...WINTER STORM WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 5 PM
EST FRIDAY...

This Hazardous Weather Outlook is for the central and eastern Mohawk
Valley, Helderbergs, Schoharie Valley in eastern New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report winter precipitation
amounts to the National Weather Service in Albany New York.

NYZ058-063-041200-
Western Greene-Western Ulster-
515 AM EST Thu Feb 3 2022

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
5 PM EST FRIDAY...

This Hazardous Weather Outlook is for eastern Catskills in eastern
New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Local storm report, Feb 3, 2:39 PM EST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
239 PM EST THU FEB 03 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     SNOW             INLET                   43.75N  74.79W
02/03/2022  M2.0 INCH        HAMILTON           NY   TRAINED SPOTTER

&&

EVENT NUMBER ALY2200969

MEM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Northern Berkshire

When
February 3, 4:00 PM EST to February 4, 5:00 PM EST
Where
Northern Berkshire forecast zone
Reported by
ASOS
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

Winter Weather, Southern Berkshire

When
February 3, 7:00 PM EST to February 4, 5:00 PM EST
Where
Southern Berkshire forecast zone
Reported by
Trained Spotter
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2022Every state in 2022This day in weather historyWarnings in Massachusetts, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1004881, 1004882.